Selected Anticoagulants/Alpha Tocopheryl
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
The cause of the interaction is not known.
What might happen:
Vitamin E may increase the effects of your blood thinner. You may experience an increased chance for bleeding, including bleeding from your gums, nosebleeds, unusual bruising, or dark stools.
What you should do about this interaction:
This interaction is most likely to occur when starting, stopping or changing the dose of your vitamin E. If your doctor prescribes these two medicines together, you may need to have your bleeding times checked more often. It may be necessary to adjust the dose of your blood thinner.If you experience bruising or bleeding, contact your doctor. Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this drug interaction and may be monitoring you for it. Do not stop, start, or change the dosage of any medicine before checking with them first.
1.Corrigan JJ Jr, Marcus FI. Coagulopathy associated with vitamin E ingestion. JAMA 1974 Dec 2;230(9):1300-1.
2.Schrogie JJ. Letter: Coagulopathy and fat-soluble vitamins. JAMA 1975 Apr 7;232(1):19.
3.Corrigan JJ Jr, Ulfers LL. Effect of vitamin E on prothrombin levels in warfarin-induced vitamin K deficiency. Am J Clin Nutr 1981 Sep; 34(9):1701-5.
4.Anonymous. Vitamin K, vitamin E and the coumarin drugs. Nutr Rev 1982 Jun; 40(6):180-2.
5.Agenerase (amprenavir) Capsules US prescribing information. GlaxoSmithKline May, 2005.
6.Phansalkar S, van der Sijs H, Tucker AD, Desai AA, Bell DS, Teich JM, Middleton B, Bates DW. Drug-drug interactions that should be non-interruptive in order to reduce alert fatigue in electronic health records. J Am Med Inform Assoc 2012 Sep 25.